Americans worry about their memories. A study published in JAMA Neurology (online, Nov. 15, 2019) surveyed over 1,000 people between 50 and 64 years of age. “Nearly 50% believed they are at least somewhat likely to develop dementia.” The authors note that “repeated failures” to prevent or treat dementia probably contribute to this concern. There is growing evidence that a class of medications called anticholinergics could be contributing to cognitive dysfunction. That has this reader wondering whether PM sleeping pills with many OTC pain relievers could affect the brain.
Anticholinergic Drugs in PM Sleeping Pills:
Q. If I’m not mistaken, some over-the-counter antihistamines have anticholinergic activity. Before reading that anticholinergic drugs could be bad for the brain, I’ve taken these for sleep a few nights in a row. For several weeks afterwards, I experienced memory problems and migraines.
The yard man at my condo complex has been taking these drugs for years and he barely has any mind left. He can’t remember much of anything and apparently is not aware of it because he doesn’t write things down.
I believe a few customers have scolded him about this, but he apparently forgets that, too. I can hardly wait until he retires.
Diphenhydramine (DPH) in PM Sleeping Pills
A. Diphenhydramine, the ingredient in the allergy medicine Benadryl, is a sedating antihistamine. That is why it is almost always included in nighttime pain relievers. It is the “PM” in products like Advil PM, Aleve PM or Tylenol PM.
Diphenhydramine has anticholinergic activity. That means it alters the action of a brain chemical called acetylcholine that is crucial for cognitive function and memory. Geriatricians discourage the use of anticholinergic drugs in older patients because they can contribute to impairment.
An article in the BMJ (April 25, 2018) observed the following:
“Anticholinergic drugs are indicated for depression, gastrointestinal disorders, Parkinson’s disease, urinary incontinence, epilepsy, and to manage allergies. It is well known that anticholinergics affect cognition, and guidelines suggest they are to be avoided among frail older people… Over the past decade, prolonged exposure to anticholinergic drugs has been linked to long term cognitive decline or dementia incidence among community living cohorts and nursing home residents.”
The authors concluded their study with this observation:
“In this case-control study of older adults in the UK, there was a noticeable association between increasing total anticholinergic burden over the previous 4-20 years and incident dementia diagnosis.”
They also noted that antihistamines did not appear to be high-risk anticholinergics:
“A small association between antihistamine use and dementia was observed that did not meet our threshold for statistical significance.”
Another study (JAMA Internal Medicine, March 1, 2015) reinforces the connection between anticholinergic drug exposure and cognitive impairment. The researchers reported an association between exposure to antidepressants, first generation antihistamines (diphenhydramine is one) and drugs for overactive bladder and dementia.
“As the cohort aged, prescription sedative-hypnotic use remained relatively stable, whereas over-the-counter sedative use, principally diphenhydramine, increased substantially. The association of this drug with cognitive impairment in persons without dementia highlights its potential for causing adverse reactions in older adults.”
“Common adverse effects of diphenhydramine are dry mouth, blurred vision, urinary retention, constipation, orthostatic hypotension [dizziness upon standing], and tachycardia [rapid pulse]. Adverse effects are dose dependent and increase in occurrence with higher doses of diphenhydramine. It is not just anticholinergic side effects that are of concern, however; cognitive effects of diphenhydramine, especially in older adults, play a role in appropriateness of use. Grogginess, drowsiness, confusion, and memory loss have been well described with use of diphenhydramine. Community-dwelling older adults were shown to have reduced alertness, diminished memory task performance, and impaired episodic memory with diphenhydramine.”
The authors conclude:
“Diphenhydramine should be avoided in the elderly.”
Readers Share PM Sleeping Pill Experiences:
Anne experiences RLS (restless legs syndrome) after taking diphenhydramine:
“I don’t ordinarily have RLS, but taking diphenhydramine causes me to have this problem, which then keeps me up, which defeats the whole purpose of taking the diphenhydramine (in a sleep aid) to begin with.”
Joan describes her short-term memory loss:
“I absolutely had severe short-term memory loss while using a drug that combined an anti-anxiety drug with diphenhydramine when I was experiencing a severe bout of insomnia several years ago. You wrote about the memory-loss effects in People’s Pharmacy and I immediately stopped the medication. I did recover from the memory loss very quickly. However, I was disappointed to have to discontinue the medication because it was so effective for me, AND it was very inexpensive. But I’d rather have my memory intact.”
“I have been taking ZzzQuil for quite a while. I do believe it contains Diphenhydramine HCl. It says it is non habit forming but I do not feel that I can stay asleep without it. Dry mouth is unpleasant and I am also having memory problems. It looks like I just need to quit taking it. I really appreciate the information that you provided.”
Jeanne is worried about diphenhydramine:
“I’ve been using diphenhydramine for ten years as well and am now in my early 60’s. In the last few years I have noticed my ability to carry on a conversation is limited due to forgetting normal words as I speak. I try to find other similar words to substitute but often embarrass myself. Once I was a fairly good writer and find this to be much more difficult now and struggle to find the right words. Thanks for this information; I am faxing this drug out of my life.”
Where Can You Find a List of Anticholinergic Drugs?
Readers have been asking us for a comprehensive list of anticholinergic drugs. We worked hard to pull this list together. You can find it at this link.
You may also find our eGuide to Drugs and Older People helpful. It has a list of medications that may be inappropriate for seniors. You can find it in the Health eGuide section of our website.
You may also want to listen to the podcast of our interview with Dr. Shannon L. Risacher. She describers her research on anticholinergic drugs and cognitive impairment (JAMA Neurology, June, 2016). Learn why PM sleeping pills might pose a problem at this link. Skip to 47:30 in the streaming audio by clicking on the green arrow under the photo of Dr. Blumenthal, our first guest on the show. Move the slider to 47 minutes and 30 seconds to learn about Dr. Risacher’s research.
Share your own experience with PM sleeping pills in the comment section below.
Do you appreciate The People’s Pharmacy newsletter and website? If so, you might want to support our role as watchdog over the pharmaceutical industry and the FDA. One way to do that is by going ad-free at this link.